Paracetamol linked to asthma in kids

13:07, Nov 29 2010
A New Zealand study has found a link between young children taking paracetamol and the development of allergies, including asthma.
DRUG WARNING: A New Zealand study has found a link between young children taking paracetamol and the development of allergies, including asthma.

Young children who take paracetamol are twice as likely to develop asthma, researchers say.

An observational study by University of Otago Wellington researchers looked at paracetamol use in 505 infants and 914 five and six-year-olds.

It found those who took paracetamol before the age of 15 months were twice as likely to develop asthma and three times as likely to develop allergies by age six.

"However, at present we don't know why this might be so. We need clinical trials to see whether these associations are causal or not, and to clarify the use of this common medication," the study's author Julian Crane said.

The research also found that by age six 95 percent of children were using paracetamol, significantly increasing the risk of asthma and wheeze.

Prof Crane said he was unable to determine how much paracetamol a child would have to take before becoming more suspectable to asthma or allergies.

Advertisement

"It's difficult to say, it's over a period rather than any absolute (amount). But we did find a sort of dose-response affect, so the more regularly a child was using it the greater the risk appeared to be," he said.

However, it was not a case of taking the medication once and immediately become more suspectable, he said.

"It's clearly more subtle, you don't take it and suddenly get wheezy."

"(But) the results at this stage are supportive of a role for paracetamol in asthma and allergic disease."

Prof Crane said while the study showed a link between the medication, asthma and allergies, there many other factors to consider.

Guidelines for its use were not clear, he said.

NZPA